Is it Safe to Combine Lisinopril and Alcohol?

Article Details
  • Written By: Susan Abe
  • Edited By: Jessica Seminara
  • Last Modified Date: 28 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Although this is a question best answered in a conference with a patient's personal physician, it is generally not safe for a patient to regularly combine lisinopril and alcohol. Lisinopril is an angiotensin-converting enzyme (ACE) inhibitor medication used to treat heart problems by decreasing the amount of fluid the heart has to pump by increasing blood flow to the kidneys and urinary system. Alcohol, a social lubricant, is a well-known diuretic that works by limiting the effects of another hormone that controls blood flow to the kidneys. Caution regarding using both substances simultaneously is strongly suggested because they both cause a similar reaction in the body — fluid release — and when combined can potentiate, or intensify, each others' normal effects. Whether lisinopril and alcohol can be safely combined should be discussed with the patient's supervising physician and details on frequency and amount of the planned alcohol intake should be included.

The reason so much care is advised in combining these two substances is that both cause the patient to excrete fluids, thus lowering blood pressure. Dizziness is a well-known and common side effect of lisinopril alone. The dehydrating effects of alcoholic drinks are also well documented. When the fluid excretory effects of lisinopril and alcohol are combined, the patient's blood pressure can become too low and dizziness and fainting are more apt to occur.

Ad

For patients with diabetes who are on oral antihyperglycemic medications or insulin injections, taking drinking while taking lisinopril is also a poor combination. Lisinopril is documented to increase the effectiveness of these medications, lowering blood sugar beyond what might be safe for a diabetic patient. Ingestion of alcohol accelerates insulin production by the pancreas, resulting in low blood sugar readings independently. Again, these two agents can act together to make an already unstable situation possibly dangerous.

Hyperkalemia, or high potassium levels in the blood, is a common side effect of lisinopril therapy, particularly when a patient has suffered significant fluid loss. This electrolyte imbalance is usually a cause for concern if a patient suffers diarrhea, vomiting or intense sweating that leads to temporary dehydration. The dehydrating effects of alcohol cause a particular kind of fluid release in which excess water is expelled without equal amounts of electrolytes. Thus, combining lisinopril and alcohol may lead to high potassium levels in the blood in combination with dehydration. Muscle cramping and even heart arrhythmias can result from this electrolyte imbalance.

Ad

Discuss this Article

anon345807
Post 4

I drink and take Lisinopril. Beware. I am suffering from extreme sweating, flushing of skin, hot all the time. I hate this.

burcinc
Post 3

@turquoise, @feruze-- My doctor has not said anything about this either and she is aware that I have a little alcohol from time to time. I've actually never had any side effects from combining them but I take a very low dose- just 5mg. I never go overboard with alcohol either, 2-3 beers at the most.

So maybe it depends on the dose of the medication and the amount of alcohol. I'm sure everyone's body reacts to medications differently as well. I guess if someone already gets dizzy from taking lisinopril alone or sees some bad side effects when combining it with alcohol, then it's best not to drink.

bear78
Post 2

@turquoise-- I think the article has given the right advice about combining lisinopril and alcohol, it's not a very good idea.

I was misinformed by my doctor that moderate drinking is acceptable with lisinopril. I actually don't want to blame him because this may be the case for some people. But it didn't work out for me at all.

I took lisinopril and alcohol together once during my sister's wedding and it dropped my blood pressure way too much. I felt very dizzy and could barely walk when some relatives rushed me to the ER. The doctor at the ER told me it was because I drank while on lisinopril and told me not to mix these two ever again.

turquoise
Post 1

I've been on lisinopril for the past month and have strictly avoided alcohol during this time. I don't mind avoiding alcohol for my medication and I wouldn't want to put my health at risk. But there are times when I'm expected to be a social drinker due to the nature of my job.

I attend a lot of conferences and work dinners where alcohol is served. I have always enjoyed a glass of red wine with my dinner on these occasions.

I would like to ask, would it be possible to lower my dose of lisinopril on the days which I expect to have alcohol to avoid the potential contradiction between them?

Since they both have the same effect on blood flow to and from the heart, I think that if I want to have any alcohol, I will need to lower or pass up on a dose. Of course, I won't actually do this before confirming it with my doctor. But I'm curious to know if anyone has done this before with doctor approval and safely?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email